Alert archive / South Dakota / Tornado Warnings in 2003
Tornado Warning 3, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at May 4, 2003, 4:36 PM CDT for Todd County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 4:36 PM CDT (21:36 UTC)
- Expired
- May 4, 2003, 5:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Todd County, SD
The radar
The North Platte radar (KLNX), 146 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
813 WFUS53 KUNR 042136 TORUNR SDC121-042215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 436 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 515 PM CDT * AT 434 PM CDT...SPOTTERS REPORTED A TORNADO 4 MILES SOUTHEAST OF ANTELOPE...OR ABOUT 6 MILES SOUTHEAST OF MISSION...MOVING NORTHEAST AT 10 MPH. * THE TORNADO WILL BE NEAR... HIDDEN TIMBER AROUND 450 PM CDT... MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. LAT...LON 4330 10062 4314 10064 4324 10027 4337 10042 & $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 4, 3:05 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 4, 3:05 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 205 PM MDT SUN MAY 4 2003 CURRENT SURFACE MAP SHOWS AREA OF LOW PRESSURE OVER SOUTHEAST NEBRASKA...WITH INVERTED TROF EXTENDING BACK INTO SOUTHEAST MONTANA. SCATTERED SHOWERS AND THUNDERSTORMS SOUTH AND EAST OF THE BLACK HILLS IN MOST UNSTABLE AIR. MORE SHOWERS NORTH AND WEST OF THE BLACK HILLS. MID LEVEL LOW OVER NORTHWEST SOUTH DAKOTA WILL SLOWLY MOVE EAST...WITH THE BEST CHANCE OF PRECIPITATION TONIGHT AND MONDAY FROM THE NORTHERN BLACK HILLS INTO NORTHWEST SOUTH DAKOTA. DRIER AIR MOVES INTO NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA MONDAY AFTERNOON. WILL GO WITH A DRY FORECAST FOR TUESDAY BASED ON FORECAST SOUNDINGS. HOWEVER...MODELS MAY BE UNDER FORECASTING LOW LEVEL MOISTURE...ALLOWING FOR A FEW SHOWERS/THUNDERSTORMS TO DEVELOP OVER THE BLACK HILLS. FOR THE LAST HALF OF THE WEEK...TROF DIGS OVER THE NORTHWESTERN U.S. WITH SOUTHWEST FLOW OVER THE FORECAST AREA. GFS SHOWS A STRONG SHORTWAVE MOVING THROUGH THURSDAY. .UNR...NONE.
Hazardous weather outlook, May 4, 7:26 AM CDT, 9 hours 10 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 626 AM MDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THE STRONG STORM SYSTEM THAT PULLED INTO THE NORTHERN PLAINS WILL REMAIN IN THE REGION TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. ANY STORMS THAT BECOME SEVERE WILL PRODUCE LARGE HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY WILL BE COOLER...WITH RAIN SHOWERS TAPERING OFF BY LATE AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH FRIDAY. RAIN IS EXPECTED AGAIN FOR THE WEEKEND... AS A NEW STORM SYSTEM CROSSES THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:40 PM CDT | Tornado Warning | UNR | Perkins | 50 min |
| May 4, 12:22 PM CDT | Severe Thunderstorm Warning | UNR | Custer | 38 min |
| May 4, 4:44 PM CDT | Severe Thunderstorm Warning | UNR | Mellette, Tripp | 46 min |
| May 4, 5:02 PM CDT | Tornado Warning | UNR | Tripp | 43 min |
| May 4, 5:14 PM CDT | Tornado Warning | UNR | Todd | 31 min |
Nearby
Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.